Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient

Geru Wu, Francis L. Weng, Vasanthi Balaraman

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

Tacrolimus is an immunosuppressant frequently used following solid organ transplantation, including renal transplantation. Peripheral neuropathy is an uncommon neurological side effect of tacrolimus and has rarely been reported in renal transplantation. We report a patient who received a living-related donor kidney transplant and presented with altered mental status and new-onset bilateral foot drop. Laboratory tests including cerebrospinal fluid tests excluded infection, and MRI of the brain showed chronic microvascular ischaemic changes. Electromyography and nerve conduction study confirmed bilateral common peroneal nerve demyelination. He was also found to have inadvertently overdosed on tacrolimus at home. After switching from tacrolimus to cyclosporine, the patient's symptoms improved within 5 months. His renal function was maintained with an immunosuppressant regimen of cyclosporine, prednisone and mycophenolic acid. The prompt recognition of tacrolimus as a potential neurotoxic drug in a patient with renal transplant and substituting tacrolimus with a different immunosuppressant may prevent permanent neurological damage.

Original languageEnglish (US)
JournalBMJ Case Reports
DOIs
StatePublished - Dec 5 2013
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient'. Together they form a unique fingerprint.

  • Cite this